Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 51, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Nov 30, 2022, 12:42 AM CST for Jefferson County, Shelby County, Alabama. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 30, 2022, 12:42 AM CST (06:42 UTC)
- Expired
- Nov 30, 2022, 3:45 AM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 28 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 30, 1:58 AM CST | FLASH FLOOD | Riverchase Galleria, AL | INTERSECTION OF HWY 31 AND LORNA RD IS FLOODED. |
| Nov 30, 2:07 AM CST | FLASH FLOOD | 2 Ese Hoover, AL | SEVERAL INTERSECTIONS FLOODED IN THE BIRMINGHAM METRO, INCLUDING THE I459/I65 INTERSECTION WHERE RAMPS WERE IMPASSABLE. |
| Nov 30, 2:25 AM CST | FLASH FLOOD | 2 W Alabaster, AL | REPORTS OF FLOODING AND WATER OVER THE ROADWAYS IN ALABASTER, IN THE FOX VALLEY COMMUNITY. |
| Nov 30, 3:15 AM CST | FLASH FLOOD | 1 Ne Ensley, AL | PER GAGE DATA, VILLAGE CREEK ROSE ABOVE 10FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 402 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
687
WGUS54 KBMX 300642
FFWBMX
ALC073-117-300945-
/O.NEW.KBMX.FF.W.0051.221130T0642Z-221130T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1242 AM CST Wed Nov 30 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southeastern Jefferson County in central Alabama...
Northwestern Shelby County in central Alabama...
* Until 345 AM CST.
* At 1242 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Helena, Irondale, Fairfield, Tarrant,
Midfield, Brighton, Indian Springs Village, Lipscomb, Riverchase
Galleria, Patton Creek, Riverchase and Bluff Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3347 8693 3357 8691 3358 8675 3356 8671
3343 8670 3324 8669 3318 8681 3329 8692
FLASH FLOOD...RADAR INDICATED
$$
25/OwenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 11:38 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Nov 29, 11:38 PM CST, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1138 PM CST Tue Nov 29 2022 ...New SHORT TERM, AVIATION... .SHORT TERM... (Tonight through Wednesday) Issued at 1120 PM CST TUE NOV 29 2022 Instability has been very slow to make a push eastward. But late this evening, winds have finally swung around to the south and dew points have jumped into the 60s west of I-65. Bulk Shear values and low level helicities remain high enough to support all modes of severe weather ans this airmass will move eastward through 6 am. Some pinching of the airmass is possible as warm front, 50s dew points far east, remains in the area with a short period to see advection. The latest Tornado Watch covers areas as far east as Birmingham to Troy. Some areas in the north where the Flash Flood Watch is in effect have received 2 to 3 inches of rain with locally higher amounts. Another batch of heavier rain will move through overnight with another 1-2 inches or more. Much of the ground saturation has been loaded up and runoff will be enhanced with additional rainfall. 75 Previous short-term discussion: (This evening through Wednesday) Issued at 115 PM CST TUE NOV 29 2022 Closer to the Lower Mississippi Valley, a warm sector is currently establishing and is expected to spread north/northeast as the parent low pressure system quickly advances toward the Upper Midwest. This forecast trend will support the more favorable surface-based warm sector could move into our area later this afternoon and into the evening hours. Latest HREF suggests 500-1,000 J/kg SBCAPE, potentially 1,500 J/kg given modest mid- level lapse rates (6.5 to 7.0 C/km) for areas west of I-65, as dewpoints increase to the mid to upper 60s. These values generally decline with eastward extent where dewpoints remain in the low 60s or less through tonight. Given abundant kinematics (50-60+ kts bulk shear) strong to severe thunderstorms are likely to impact Central Alabama as ongoing and/or developing clusters of supercells move from Mississippi into western Alabama. These storms will pose all modes of severe weather including convective wind gusts 60-70+ mph, large hail, and tornadoes given progged 200-400 0-1 km SRH. This threat will impact areas west and northwest this evening first, generally spreading to the east and southeast into the overnight hours. These storms will also pose a threat of heavy rainfall if they become oriented in a manner that training can occur. Rainfall totals approaching 4" will be possible, if so. Flash flooding potential has certainly increased for areas along and north of I-20 given latest forecast expectations. Severe weather (and any flash flooding concerns) will end as the cold front moves through the area later tonight bringing cold air advection and a change to brisk northwesterly winds. 40/Sizemore && .LONG TERM... (Wednesday night through next Monday) Issued at 201 PM CST TUE NOV 29 2022 A much colder air mass will overspread Central Alabama Wednesday night through Friday. Lows Thursday morning will be in the upper 20s north to lower 30s south. A combination of very dry air at the low levels Thursday afternoon and light winds Thursday night will lead to good radiational cooling conditions, and lowered minimum temperatures a few degrees Friday morning. Moderating temperatures Friday and Saturday as the low level flow becomes south-southwest ahead of an approaching cold front. Showers will develop ahead of the front across north Alabama Friday night and into Saturday. The front will stall out over north Alabama on Sunday and will maintain small rain chances along and north of I-20. The front will lift northward Sunday night and Monday as a warm front, with most of the rain staying north of central Alabama. Overall, temperatures will be above normal over the weekend and into early next week, especially for areas south of I-20. 58/rose && .AVIATION... (06Z TAFS) Issued at 1120 PM CST TUE NOV 29 2022 Showers and thunderstorms will impact all the northern terminals at the start of the period. The convection will not exit until 09-11z with some light rain lingering for a short time. The southern sites will experience a few hours lag before arrival and then convection last until 13-15z. Ceilings bottom out around 012 generally with brief 1-2sm br/ra. Winds will be gusty at times and the direction will veer from south to northwest through 18z. 75 && .FIRE WEATHER... A strong storm system is expected to bring wetting rains with thunderstorms to Central Alabama tonight into early Wednesday morning, with locally heavy rainfall. This system will usher in much colder and drier air Wednesday and Thursday, with rain free conditions Wednesday afternoon through Friday. Minimum RH on Wednesday will be 45-55 percent and 25-30 percent Thursday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 56 60 27 56 / 100 20 0 0 Anniston 59 62 30 58 / 100 30 0 0 Birmingham 57 61 32 56 / 100 10 0 0 Tuscaloosa 57 61 32 58 / 100 10 0 0 Calera 60 63 31 57 / 100 20 0 0 Auburn 61 66 34 58 / 100 80 0 0 Montgomery 66 68 33 60 / 100 50 0 0 Troy 65 70 35 63 / 90 80 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 6 AM CST Wednesday for the following counties: Blount-Calhoun-Cherokee-Clay-Cleburne-Etowah-Fayette-Jefferson- Lamar-Marion-Pickens-Randolph-Shelby-St. Clair-Talladega- Tuscaloosa-Walker-Winston. && SHORT TERM...75 LONG TERM....58/rose AVIATION...75
Hazardous weather outlook, Nov 29, 5:19 PM CST, 7 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 519 PM CST Tue Nov 29 2022 ALZ011>015-017>050-010230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 519 PM CST Tue Nov 29 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A threat for severe storms exists across all of Central Alabama through 8 AM Wednesday. Threats include tornadoes, damaging winds 70 to 80 mph, and hail up to golf ball size. The highest risk for these threats is along and west of Interstate 65. Heavy rainfall may also result in localized flooding. Amounts of 2 to 4 inches with locally higher amounts are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Ongoing severe storms are possible through 8AM Wednesday morning south of I-85. Heavy rainfall will continue to pose the threat of localized flooding. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through Wednesday morning.
In the hours before
Special weather statement, Nov 29, 7:55 PM CST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
755 PM CST Tue Nov 29 2022
ALZ018>021-026-027-300315-
Calhoun AL-Etowah AL-Talladega AL-St. Clair AL-Cleburne AL-
Cherokee AL-
755 PM CST Tue Nov 29 2022
...Strong thunderstorms will impact portions of north central
Talladega, Calhoun, Etowah, northeastern St. Clair, northeastern
Cleburne and Cherokee Counties through 915 PM CST...
At 754 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Reece City to near Odenville. Movement was
east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gadsden, Anniston, Jacksonville, Rainbow City, Attalla, Piedmont,
Hokes Bluff, Odenville, Centre, Heflin, Cedar Bluff, Forney, West
End-Cobb Town, Centre Municipal Airport, Cobb Town, Fort McClellan,
Saks, Lincoln, Glencoe and Weaver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3365 8534 3361 8645 3420 8608 3420 8584
3424 8584 3424 8581 3426 8581 3426 8577
3434 8568 3437 8548
TIME...MOT...LOC 0154Z 261DEG 36KT 3408 8607 3369 8635
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
17/KLAWSLocal storm report, Nov 29, 8:40 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
840 PM CST TUE NOV 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG SUMITON 33.75N 87.05W
11/29/2022 WALKER AL 911 CALL CENTER
ROOF DAMAGE ON STORAGE BUILDINGS ON MAIN
STREET. LEFT SIDE OF ONE BUILDING WAS
DAMAGED.
&&Local storm report, Nov 29, 10:14 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1014 PM CST TUE NOV 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL HACKLEBURG 34.28N 87.83W
11/29/2022 E0.70 INCH MARION AL EMERGENCY MNGR
TIME ESTIMATED FROM RADAR.
0613 PM HAIL 3 N BEVILL STATE COLLEG 33.77N 87.83W
11/29/2022 E0.50 INCH FAYETTE AL AMATEUR RADIO
TIME ESTIMATED FROM RADAR.
0615 PM TSTM WND GST WALKER COUNTY AIRPORT 33.90N 87.32W
11/29/2022 M46 MPH WALKER AL AWOS
0630 PM TSTM WND DMG 4 SW KANSAS 33.86N 87.61W
11/29/2022 FAYETTE AL EMERGENCY MNGR
TREES WERE BLOWN DOWN ALONG CR 121.
0720 PM TSTM WND DMG SUMITON 33.75N 87.05W
11/29/2022 WALKER AL 911 CALL CENTER
ROOF DAMAGE ON STORAGE BUILDINGS ON MAIN
STREET. LEFT SIDE OF ONE BUILDING WAS
DAMAGED.
0944 PM TSTM WND DMG 1 ESE EUTAW REST AREA 32.85N 87.92W
11/29/2022 GREENE AL EMERGENCY MNGR
DAMAGE REPORTED AT THE SAGEWOOD APARTMENTS
NEAR EUTAW.
&&Local storm report, Nov 29, 10:26 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 PM CST TUE NOV 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TORNADO 1 ESE EUTAW REST AREA 32.85N 87.92W
11/29/2022 GREENE AL EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
ESE EUTAW REST AREA TO TORNADO. DAMAGE
REPORTED AT THE SAGEWOOD APARTMENTS NEAR
EUTAW. TDS SEEN ON RADAR.
&&
MALLocal storm report, Nov 29, 10:36 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1036 PM CST TUE NOV 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TORNADO 3 NE AKRON 32.91N 87.71W
11/29/2022 HALE AL EMERGENCY MNGR
NUMEROUS TREES DOWN AND DAMAGE TO RESIDENCES
IN THE AKRON AREA. TDS SEEN ON RADAR.
&&
GMSSpecial weather statement, Nov 29, 11:02 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1102 PM CST Tue Nov 29 2022
ALZ012-022-300545-
Pickens AL-Lamar AL-
1102 PM CST Tue Nov 29 2022
...A strong thunderstorm will impact portions of northwestern Pickens
and southern Lamar Counties through 1145 PM CST...
At 1101 PM CST, Doppler radar was tracking a strong thunderstorm over
Steens, or near Columbus, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vernon, Millport, Kennedy, Ethelsville, Blooming Grove, Crossville,
Cody, Shaw, Star, Hightogy, Forest, Melborne and Macedonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 600 AM CST for west central
Alabama.
&&
LAT...LON 3375 8825 3381 8795 3352 8794 3341 8796
3341 8829
TIME...MOT...LOC 0501Z 253DEG 40KT 3354 8829
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 6:09 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker | 51 min |
| Nov 29, 6:12 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 63 min |
| Nov 29, 6:27 PM CST | Tornado Warning | BMX | Lamar | 29 min |
| Nov 29, 6:52 PM CST | Severe Thunderstorm Warning | BMX | Walker | 38 min |
| Nov 29, 6:58 PM CST | Areal Flood Advisory | BMX | Blount, Fayette, Jefferson, Walker | 5 hr |
| Nov 29, 7:55 PM CST | Special Weather Statement | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 80 min |
| Nov 29, 7:57 PM CST | Areal Flood Advisory | BMX | Blount, Etowah, St. Clair | 4 hr |
| Nov 29, 8:16 PM CST | Tornado Warning | BMX | Sumter | 45 min |
| Nov 29, 9:22 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 68 min |
| Nov 29, 9:33 PM CST | Areal Flood Advisory | BMX | Jefferson | 2 hr |
| Nov 29, 9:35 PM CST | Areal Flood Advisory | BMX | Calhoun, St. Clair, Talladega | 2 hr |
| Nov 29, 9:45 PM CST | Tornado Warning | BMX | Greene, Hale | 35 min |
| Nov 29, 11:02 PM CST | Special Weather Statement | BMX | Lamar | 43 min |
| Nov 29, 11:09 PM CST | Areal Flood Advisory | BMX | Bibb, Jefferson, Shelby | 4 hr |
| Nov 30, 12:00 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa, Walker | 60 min |
| Nov 30, 12:13 AM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion | 3 hr |
| Nov 30, 12:27 AM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 59 min |
| Nov 30, 12:29 AM CST | Tornado Warning | BMX | Walker | 9 min |
| Nov 30, 12:51 AM CST | Tornado Warning | BMX | Marengo | 54 min |
| Nov 30, 12:56 AM CST | Tornado Warning | BMX | Blount | 15 min |
| Nov 30, 1:10 AM CST | Severe Thunderstorm Warning | BMX | St. Clair, Shelby | 50 min |
| Nov 30, 1:16 AM CST | Special Weather Statement | BMX | Bibb, Shelby, Talladega | 74 min |
| Nov 30, 1:28 AM CST | Special Weather Statement | BMX | Calhoun, Talladega | 47 min |
| Nov 30, 1:34 AM CST | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 31 min |
| Nov 30, 1:56 AM CST | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Randolph | 49 min |
| Nov 30, 1:57 AM CST | Areal Flood Advisory | BMX | Bibb, Greene, Hale, Jefferson, Pickens, Sumter and 1 more | 3 hr |
| Nov 30, 1:57 AM CST | Tornado Warning | BMX | Dallas | 48 min |
| Nov 30, 2:14 AM CST | Areal Flood Advisory | BMX | Calhoun, Cleburne, St. Clair, Shelby, Talladega | 3 hr |
| Nov 30, 2:28 AM CST | Tornado Warning | BMX | Autauga, Lowndes | 47 min |
| Nov 30, 3:01 AM CST | Tornado Warning | BMX | Elmore, Montgomery | 59 min |
| Nov 30, 3:43 AM CST | Tornado Warning | BMX | Macon, Tallapoosa | 12 min |
| Nov 30, 3:59 AM CST | River Flood Warning | BMX | Jefferson | 61 min |
| Nov 30, 5:10 AM CST | Severe Thunderstorm Warning | BMX | Pike | 50 min |
| Nov 30, 5:43 AM CST | Special Weather Statement | BMX | Barbour | 47 min |
| Nov 30, 5:52 AM CST | Severe Thunderstorm Warning | BMX | Barbour | 41 min |
| Nov 30, 6:14 AM CST | Tornado Warning | BMX | Barbour | 18 min |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.